Discussions that mention paxil

Open to All Other Health Topics board


Hello, just wanted to let all the suffering people out there trying to get off of Paxil. I, after 8 years of taking the prescription drug have finally weened myself off the drug and without any side effects at all this time!!!! I simply weened <extremely slowly> mind you, took me 1 year to do it, but well worth the wait. After 3 failed attempts in the past, I finally told my doctor that I am going to ween myself off this drug if it kills me. Well it didnt kill me, I was taking 20mg every day, then cut myself to 20mg every other day....I simply let my body tell me when I needed a pill. Until I kept going that way until my body simply did not want the drug anymore. I have no zaps or jolts as I did before. No extra anxiety, no lost sleep...no withdrawls whatsoever. I suggest everyone do this, it takes a long time, but trust me, well worth it. Good luck all.
All the advertisements for Paxil say it is not addictive. I'm surprised you had withdrawals. I know all anti-D's need to be titrated if you go off, but out of curiosity, why did you go off of it?

------------------
Life isn't what happens to you -- it's how you react to it!

Thoughts don't make us who we are -- Actions do.
Merrida-

Like you, everyone was truly surprised that I had withdrawals. At the time of my worst withdrawal episode, the possibility of withdrawals with Paxil was vehemently denied by its manufacturer and many doctors.

In fact, most doctors (along with the drug company, I'm sure) would still question whether or not a drug like Paxil can produce any sort of addiction (physical, mental, or emotional) and whether stopping it can produce any sort of withdrawal.

Since most doctors would rather not talk about withdrawal possibilities regarding drugs like Paxil, I am classified as a patient who underwent severe a-typical withdrawal symptoms during the times my doctor tried tapering the medicine. In other words, the medical community would prefer to regard my experiences as my body's allergic reaction to a lack of Paxil than to admit that I had withdrawals.

Perhaps they're right, since most people have some mild symptoms when stopping/tapering Paxil, but these symptoms are not normally considered an actual withdrawal and are overcome with moderate effort over a short period of time.

All I know is that I went through some of the most horrible "a-typical reactions" that could be imagined. My doctor finds the whole experience fascinating, as there have been no other anecdotal publications of a patient who reacted to tapering attempts the way I did. If you are interested in my actual symptoms, I believe I have an old post describing them lingering around somewhere, perhaps on the OCD board. I can find it for you, if you like.

Anyway, it's behind me now, and I am almost off. I am hoping to make the step down from 1.25mg daily to nothing in about a month. If I cannot handle that step, I will be forced to use the oral suspension of Paxil in order to taper myself by mililiter (I believe) from the 1.25mg equivalent to zero. I really am optomistic that that won't be necessary, however.

Now that I have become thoroughly terrified of my drug sensitivity, I am dreading the idea of beginning another medicine. Unfortunately, however, my life is falling apart, and I cannot go without. Hopefully, I can use a small dose of a mild medication along with therapy to pick the pieces up.

You would probably assume that I'm against drug usage for mental and emotional problems. This is true, to an extent. I feel that a patient (who is not in true danger of hurting themselves or another person) should try non-drug therapies and treatments first. When I began medicines at 14, this option was not given to me. I have regretted the decision to immediately begin medication ever since. I do believe, however, that if a patient has tried non-drug therapies without significant success, then medication may be of some help. It's never a solution, only a tool, another treatment to try, and I strongly believe that medicine should be used in combination with therapy and not alone. I suppose my reasoning has to do with my belief that for some individuals, medicine does help to correct an unknown chemical imbalance within the body, most likely in the brain.

It is an unfortunate occurance that our society has split so widely over the use of medication. Many are so adamentally against it that they can no longer see how it benefits some patients when it is used correctly with therapy after all other treatments have failed. Others support medication so strongly that they encourage immediate prescriptions and the use of medicine without other non-medication related therapy. I am worried by the divisions on this topic, though I suppose it is like any other controversial topic: there will always be two extremes and a few like me scattered along the middle.

I hope I answered a few of your questions (and some posted by others) and did not go on too long. :) I don't mind talking about my withdrawals in more detail, but I do worry some about turning people off to medicine who may truly need it. If anyone has other questions, please ask.

:)

Oh, you asked why my doctor and I made the decision to taper my Paxil. I made that decision because I was sexually numb, and the numbness was placing a strain on my relationship with my fiance. The first time I tried to taper, my doctor was going to start me on another drug (that was less likely to numb me) in Paxil's place. Once I began such crazy withdrawals, though, the fight became to bring me off of Paxil; we decided to worry about another drug once the Paxil tapering was finished.

You know, since decreasing the dosage (significantly), I have regained most (perhaps all) of my sexual, um, spirit. In fact, I knew I was numb while on a high dosage, but I didn't realize how numb until my dosage was significantly lower. I went through hell, but the sexual changes, in my opinion, are worth it.

Sorry if this was more information than you desired. I couldn't think of any other way to phrase it. :)



[This message has been edited by Anonymity (edited 02-10-2003).]
Note: paxil has just been deemed addictive. They now admit that there are withdrawl symptoms. Like we didn't already know this. I knew it the first time I missed two doses in a row and felt sick to my stomach.

Coming off of it wasn't too bad. Went from 20ml to 10ml for a couple of weeks then quit. Experienced vertigo for a couple of weeks after that.
Is being on Paxil worth it? I was prescribed Paxil 20 mg. My doc told me to start it however I wish. So I have taken 1/2 a pill, then skipped a day, then took 1/2 a pill on the 3rd day. So I really haven't taken much

I am on 20mg of Lexapro which works on about 70% of my stress - the doc wants me to take Paxil also, hopefully to make up the other 30% of stress.

So far with Paxil I felt a mild sick stomach, and a unrestful nights sleep.

Any ideas on PAXIL would be great! Thanks

[This message has been edited by Citykittie (edited 03-24-2003).]
citykitty

When I was taking Paxil I found that if I skipped a dose or two I would feel sick to my stomach also. Because Paxil only stays in your system for about 24hrs. you may be experiencing withdrawl from skipped doses. I too was prescrbed 20ml and usually only took 1/2 of the pill but I took it everyday(unless I forgot).